Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 1997, 1:20 AM MDT for Dewey County, South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 1:20 AM MDT (07:20 UTC)
- Expired
- Jun 24, 1997, 2:20 AM MDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:15 AM MDT | Tornado F0 | Timber Lake, SD | A brief touchdown of a weak narrow path tornado occurred 1 mile north of Timber Lake. Path length and width were estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 240720 RRA SVRABR SDC041-240820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 220 AM CDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 220 AM MDT (320 AM CDT) * SOME COMMUNITIES AFFECTED ISABEL FIRESTEEL TIMBER LAKE GREEN GRASS LANTRY EAGLE BUTTE PARADE RIDGEVIEW LA PLANT * AT 112 AM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM SHADEHILL...OR 15 MILES SOUTH OF LEMMON...TO NEAR DUPREE. THE LINE OF STORMS WAS MOVING EAST AT 50 MPH. THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM W INDOWS! RGB/MGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:32 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 23, 7:32 PM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 830 PM CDT MON JUN 23 1997 SO FAR THE CAP IS HOLDING! TNTS UPPER AIR CONT TO SHOW VERY WARM MID LEVEL TEMPS BUT WITH PLENTY OF INSTABILITY PER CAPES AROUND 3K AND LI -9. SFC FRNT FRM NW OF ABR S TO JUST NORTH OF PIR SEEMS TO HAVE MADE LITTLE IF ANY PROGRESS THIS EVE. BNDRY HAS BEEN THE FOCUS FOR SOME ACCAS JUST NW OF ABR. FOR NOW WILL LEAVE FORECAST AS IS SINCE ANY STORMS THAT MIGHT POP WILL QUICKLY GO SVR...ALTHO HELICITY VALUES NOT REAL FAVORABLE FOR SUPERCELLS OVER MOST OF THE CWA.. MAIN THREAT MAY END UP BEING HEAVY RAIN AND WILL HAVE TO KEEP EYE ON THIS THRU NIGHT. ALL THIS SAID PRE FNTL CONVECTION MIGHT BE HARD TO COME BY TNT GIVEN THAT 12Z MODELS ARENT SHOWING THE THICKNESS RIDGE CRASHING UNTIL DAYTIME TUE. WILL SEE. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:02 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 43 min |
| Jun 24, 1:48 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 47 min |
| Jun 24, 2:25 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 50 min |
| Jun 24, 2:25 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.